Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Las Vegas, NV

August 30, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 30, 2020, 1:19 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2020, 1:19 PM MST (20:19 UTC)
Expired
Aug 30, 2020, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS55 KVEF 302019
FFWVEF
AZC015-302330-
/O.NEW.KVEF.FF.W.0023.200830T2019Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
119 PM PDT Sun Aug 30 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 119 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain near I-40 and Highway 93. 
  Between 1 and 2 inches of rain have already fallen and flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of washes, underpasses
           and secondary roads.

* Some locations that will experience flash flooding include...
  Hackberry Road between I-40 and Highway 93 in Central Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
      3526 11353 3528 11364 3524 11371

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
240 
WGUS75 KVEF 302122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
222 PM PDT Sun Aug 30 2020

AZC015-302330-
/O.CON.KVEF.FF.W.0023.000000T0000Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
222 PM MST Sun Aug 30 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 222 PM MST, Strong thunderstorms recently produced heavy rain 
near the I-40 and US-93 intersections and drainages in the area are 
likely to be running with elevated flows. Rainfall totals of 0.5 and 
1.5 inches of rain have fallen. Flash flooding is ongoing and rapid 
rises in local washes remains possible.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
      3526 11353 3528 11364 3524 11371

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
854 
WGUS75 KVEF 302322
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
422 PM PDT Sun Aug 30 2020

AZC015-302332-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
422 PM MST Sun Aug 30 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. However...a few lingering showers persist 
in the area. While flooding is no longer expected to pose a threat...
please continue to heed remaining road closures.

LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
      3526 11353 3528 11364 3524 11371

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:00 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 30, 11:00 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1100 AM PDT Sun Aug 30 2020

.SYNOPSIS...Increasing moisture in northwest Arizona will lead to
isolated thunderstorms this afternoon and evening. A drying trend
will occur Monday and Tuesday, followed by a strong ridge of high
pressure building over the entire region with temperatures climbing
well above normal again toward next weekend.
&&

.UPDATE...A thunderstorm outflow boundary moved up through Mohave
County and the Colorado River Valley earlier this morning
resulting in a decent increase in low level moisture. Dewpoints at
10 am were in the mid 60s in Lake Havasu, Needles, and Bullhead
City with mid to upper 50s reaching as far north as Boulder City
and Lake Mead in addition to much of southern and central Mohave
County. Looking at the VAD wind profile from the Yuma radar shows
a 5-6000 ft deep southeasterly flow of 10-15 knots which has not
translated to KESX which continues to show a deep layer
southwesterly flow. The operational EMC RAP analysis shows a
moisture axis extending into southern Mohave County and the
Colorado River Valley where precipitable water values are just shy
of 1.6 inches along our southern CWA border with 1 inch PWs
reaching as far north as Laughlin and Kingman. Moderate
instability is in place over southern Mohave and southeast San
Bernardino counties with little to no inhibition. Current satellite
imagery shows cumulus rapidly developing over the mountains in
Mohave County and with thunderstorm ingredients in place, isolated
to scattered thunderstorms should begin to develop within the
next 1-2 hours. Storms will be capable of producing heavy rain and
localized flash flooding in addition to gusty winds 30-40 mph. The
afternoon and evening forecast period was updated and is out.

&&

.PREV DISCUSSION... /issued at 220 AM PDT Sun Aug 30 2020/

.SHORT TERM...through Tuesday. Mostly clear skies areawide as of
just after 1 AM. Farther southeast, an outflow boundary was moving
northwest through Maricopa and La Paz counties. This boundary will
bring higher dewpoints to southern Mohave County today, which was
one of the reasons for the Flash Flood Watch for this afternoon.
However, newer model runs suggest the best lifting mechanisms will
remain just outside of our CWA, leaving Mohave County with isolated
to scattered storms popping up on the higher terrain in the
afternoon. These storms will still have the potential to produce
isolated heavy rain, and maybe even isolated flash flooding, but the
threat of widespread and/or significant flash flooding has decreased
considerably. Thus, the Flash Flood Watch has been cancelled. Monday
should see isolated storms in roughly the same areas, although
perhaps even less coverage than this afternoon. Tuesday brings a
change as a cold front...yes, a cold front...drives south through
the Great Basin and much of the Mojave Desert. A shortwave trough
over Alaska early this morning will dive down the east side of the
eastern Pacific ridge Monday, reaching the Four Corners area by
Tuesday morning. This will increase northerly mid level flow over
our area, advecting in not-quite-as-warm air, and jeopardizing the
streak of 100+ degree days at KLAS on Tuesday. This front could also
focus enough lift to kick off thunderstorms in the residual moisture
lingering in Mohave County. The models aren't very enthusiastic
about this possibility, but it's worth watching, especially if the
moisture seeps farther northwest than forecast.

.LONG TERM...Wednesday through Saturday.
After the aforementioned shortwave trough dives south and begins its
eastward progression, a ridge originating from the northern Pacific
will shift into the western CONUS and take its place. This will
bring yet another opportunity for above average temperatures for the
foreseeable future. In fact, cluster analysis is rather strongly
indicated a long duration, high amplitude ridge pattern that would
be rather tough to break in the long term. Already, weekend highs in
the 00Z MEX are advertising records for KLAS and the NBM population
showing just a hair below. This would mean heat risk values will
likely return to major/extreme, thus necessitating heat related
messaging again.
&&

.AVIATION...For McCarran...The chance for thunderstorms in or nearby
the terminals today has decreased since the previous forecasts.
Convection should be confined to western Arizona, with the only
impact likely being to the Peach Springs corridor this afternoon. In
general, increasing confidence for dry conditions for the Las Vegas
area today and tonight with a few clouds around 10kft late this
morning through the afternoon. Winds will be like the past few days
with southerly winds gusting to 20kts in the afternoon, then
tapering off overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Convection is possible over Arizona today, mainly
staying east of the Colorado River Valley. Not anticipating any
direct thunderstorm impacts at any TAF sites today other than a very
low chance for sudden gusty winds for distant thunderstorm outflows
at EED and IFP. Expecting another day with breezy south to southwest
winds in the afternoon, gusting to around 20kts in most locations.
Occasional VFR clouds to around 10kft are possible in Arizona,
including the COlorado River Valley, with mostly clear skies
anticipated elsewhere. Winds will taper off tonight and follow
similar patterns to winds over the past few nights.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Salmen

SHORT TERM...Morgan
LONG TERM...TB3
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.